radiation pneumonitis after SBRT and prednison tapering question

Portal Forums Lung/Thoracic Cancer Stereotactic Radiation radiation pneumonitis after SBRT and prednison tapering question

Tagged: ,

This topic contains 1 reply, has 2 voices, and was last updated by Dr West Dr West 3 years, 11 months ago.

Viewing 2 posts - 1 through 2 (of 2 total)
Author Posts   
Author Posts
November 7, 2013 at 5:31 pm  #1260369    

praying4mom

Can symptoms of radiation pneumonitis (fever, low oxygen upon exertion) reoccur while tapering down steroids even though the xray does not indicate pneumonitis now?

My elderly mother had SBRT treatment for stage 1 lung cancer and 7 months later, June, had low oxygen, fever, with opacity over the area of radation. BAL was performed with no findings, and IV antibiotics did not help. The diagnosis of radiation pneumonitis was given, 60mg prednisone and a marked improvement was seen the next day. She was discharged from the hospital and continued to improve daily with tapering of prednisone after 7 days. One week followup xray showed “marked improvement” with small infiltrate now in the other lung.

Two months later, down to 5 mg prednisone, had same symptoms, hospitalized only this time infiltrate was seen in both lungs. Since it was outside the field of radiation doctors said it could not be radiation pneumonitis, must be pneumonia. Oddly antibiotics did not help, but after readjusting the prednisone back to 20mg she again improved. CT in October showed “partial resolution of pneumonia” and she was told to continue tapering the pred.

Now, 2 months later, again at 7.5 mg prednisone presents with same symptoms. Pulmonologist says xray is unchanged and insists her prednisone level does not need to be adjusted because she did not have radiation pneumonitis second time.

It seems too much of a coincidence that everytime she gets down below 10mg her symptoms reoccur. Is it possible that tapering too fast can cause the symptoms to come back?? I just wonder if the radiation pneumonitis spread to other areas because she did not stay on the high dose long enough although the theory that it is outside the field of radiation and cannot be pneumonitis makes sense.

I would really appreciate any opinions on this. While she hates the side effects, breathing may have priority.

November 7, 2013 at 8:15 pm  #1260373    
Dr West
Dr West

Yes, that’s definitely a possibility. There’s no clear algorithm for managing radiation pneumonitis, especially when people have worsening symptoms during a prednisone taper. When that happens, we often bump up the dose and then try a more gradual taper. Ideally, we want people on no more a dose of steroids than they need for no longer than necessary, but it’s common for people to have symptoms relapse as you try to whittle down the dose of steroids for things like radiation pneumonitis or swelling/edema around brain metastases.

-Dr. West

Viewing 2 posts - 1 through 2 (of 2 total)

You must be logged in to reply to this topic.